Hail, Carter
- When
- September 5, 3:37 PM CST
- Where
- Carter County, Gene Autry
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.280, -97.040
Fire department reported 1.75 hail in Gene Autry.
A weak cold front moved into Oklahoma during the afternoon, initiating scattered thunderstorms mainly south of interstate 40. Several storms produced severe wind gusts, along with some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak cold front moved into Oklahoma during the afternoon, initiating scattered thunderstorms mainly south of interstate 40. Several storms produced severe wind gusts, along with some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 5, 1:53 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 253 PM CDT WED SEP 5 2012 .DISCUSSION... ADDITIONAL SCATTERED SHOWERS/STORMS BEGINNING TO DEVELOP IN SW PORTIONS OF THE FA NEAR AN MCV THAT DEVELOPED WITH THE EARLY MORNING CONVECTION. AN AREA OF SHOWERS/STORMS ALSO CONTINUES TO MOVE ACROSS FAR NORTHWEST OK THIS AFTERNOON. SHOWERS/STORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS PARTS OF THE PANHANDLES AND WESTERN OK THIS AFTERNOON/EVENING AS A DISTURBANCE MOVES THROUGH THE MID-LEVEL FLOW PROVIDING SOME LIFT TO THE AREA. THIS ACTIVITY WILL SPREAD INTO PARTS OF THE FA OVERNIGHT. MEANWHILE... A WEAK FRONT WILL ALSO MOVE INTO NORTHERN PARTS OF THE FA THIS AFTERNOON/TONIGHT WHICH MAY ALSO BE A FOCUS FOR THUNDERSTORM DEVELOPMENT. WITH LARGE DEWPOINT DEPRESSIONS... SOME OF THE STORMS MAY BECOME SEVERE PRODUCING STRONG WIND GUSTS. SHOWERS AND THUNDERSTORMS DUE TO SMALL DISTURBANCES MOVING THROUGH THE FLOW... WILL REMAIN POSSIBLE THROUGH THURSDAY NIGHT. SOUTHERLY WINDS WILL RETURN TO THE AREA THURSDAY BRINGING INCREASING MOISTURE TO THE REGION. A STRONGER COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION FRIDAY/FRIDAY NIGHT AS A SHORTWAVE MOVES ACROSS THE CENTRAL PLAINS. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE WITH THIS SYSTEM... ESPECIALLY ALONG THE COLD FRONT. HOWEVER... THE BEST LIFT IS EXPECTED TO REMAIN NORTH AND EAST OF THE FA. RAIN CHANCES WILL SHIFT SOUTH AND DIMINISH LATE FRIDAY NIGHT INTO SATURDAY. SOME STRONG TO SEVERE STORMS WILL REMAIN POSSIBLE THURSDAY AND FRIDAY. THE COLD FRONT WILL BRING COOLER AIR TO THE REGION LEADING TO HIGHS MAINLY IN THE 80S OVER THE WEEKEND. WARMER TEMPERATURES WILL RETURN EARLY NEXT WEEK AS UPPER RIDGE INFLUENCES THE REGION. MODELS SHOW ANOTHER FRONTAL BOUNDARY MAY MOVE INTO PARTS OF THE AREA THE MIDDLE OF NEXT WEEK AND A DISTURBANCE MAY MOVE ACROSS THE CENTRAL PLAINS. IF THIS HAPPENS COULD BRING ANOTHER CHANCE FOR RAIN BUT RIGHT NOW THINK THINGS WILL REMAIN DRY AS THERE IS A QUESTION ON WHETHER THERE WILL BE ENOUGH MOISTURE RETURN BY THAT TIME. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 74 99 73 96 / 20 20 20 40 HOBART OK 72 100 73 98 / 50 20 20 40 WICHITA FALLS TX 75 105 75 105 / 30 10 10 20 GAGE OK 68 97 69 86 / 40 30 30 30 PONCA CITY OK 71 98 72 84 / 20 20 40 60 DURANT OK 75 102 75 98 / 10 10 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 84/25
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1209 PM CDT WED SEP 5 2012
OKZ004>048-050>052-TXZ083>090-061200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1209 PM CDT WED SEP 5 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA EXTENDS ALONG AND SOUTH OF A LINE FROM FORT
SUPPLY TO FAIRVIEW TO KINGFISHER...AND WEST OF A LINE FROM BLANCHARD
TO LAWTON TO GRANDFIELD...TO KNOX CITY TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM THIS
AFTERNOON THROUGH MIDNIGHT.
IMPACTS...
HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS TO 70 MPH
WILL BE THE MAIN HAZARDS WITH ANY SEVERE STORMS THAT DEVELOP. SOME
DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL CAN BE
EXPECTED...ALONG WITH POSSIBLE STRUCTURAL DAMAGE TO TREES...POWER
POLES...AND HOMES FROM HIGH WINDS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH EARLY THURSDAY MORNING.
DISCUSSION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE INTO THE
AFTERNOON ACROSS PARTS OF SOUTHWEST OKLAHOMA...WHERE A WEAK LOW
LEVEL DISTURBANCE RESIDES. THESE STORMS MAY WEAKEN THROUGH MID
AFTERNOON...ALLOWING THE AIRMASS ACROSS WESTERN OKLAHOMA TO BECOME
INCREASINGLY UNSTABLE. A SECOND AREA OF SHOWER AND STORM ACTIVITY
WILL REMAIN MOSTLY OVER THE TEXAS AND OKLAHOMA PANHANDLES...BUT SOME
OF THIS ACTIVITY MAY MOVE INTO NORTHWEST OKLAHOMA AFTER 2 PM.
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL OCCUR LATER THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES INTO PARTS OF WESTERN
OKLAHOMA AND NORTH TEXAS. A WEAK SURFACE FRONT AND WIND SHIFT WILL
ALSO MOVE INTO PARTS OF NORTHERN AND WESTERN OKLAHOMA. UNSEASONABLY
WARM TEMPERATURES COMBINED WITH DEEP MOISTURE...AND LIFT ASSOCIATED
WITH THE UPPER DISTURBANCE AND FRONT WILL ALLOW FOR SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MUCH OF WESTERN OKLAHOMA
AND PARTS OF WESTERN NORTH TEXAS. WITH VERY HOT SURFACE
TEMPERATURES...DAMAGING WINDS WILL BE A THREAT WITH ANY STRONGER
THUNDERSTORMS...ALONG WITH A THREAT OF LARGE HAIL. INITIAL STORMS
MAY GROW INTO ONE OR TWO STORM COMPLEXES THIS EVENING AND
OVERNIGHT...WITH A THREAT OF MAINLY DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL THROUGH TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
VERY HOT AFTERNOON TEMPERATURES WILL CONTINUE TODAY...ESPECIALLY
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. FOLLOW HEAT
SAFETY MEASURES TO PROTECT YOURSELF FROM THIS PERIOD OF HOT WEATHER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH SATURDAY AS SEVERAL
UPPER LEVEL STORM SYSTEMS MOVE ACROSS THE SOUTHERN PLAINS. A COLD
FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT INTO
SATURDAY...BRINGING STORM CHANCES TO AN END BY EARLY NEXT WEEK.
UNSEASONABLY WARM TEMPERATURES COMBINED WITH AMPLE MOISTURE WILL
REMAIN SUPPORTIVE OF ISOLATED SEVERE STORMS THROUGH THIS
WEEKEND...BUT WIDESPREAD SEVERE WEATHER IS NOT LIKELY.
OTHER HAZARDOUS WEATHER...
NONE.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
159 PM CDT WED SEP 5 2012
TXZ085-086-051930-
WICHITA TX-WILBARGER TX-
159 PM CDT WED SEP 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WICHITA AND
SOUTHEASTERN WILBARGER COUNTIES UNTIL 230 PM CDT...
AT 157 PM CDT...STRONG THUNDERSTORMS WERE LOCATED NEAR HARROLD
AND HAYNESVILLE...MOVING SOUTHEAST AT 10 MPH. OUTFLOW WAS PUSHING
WELL AHEAD OF THE STORM.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
ELECTRA...HARROLD...KAMAY AND HAYNESVILLE.
LAT...LON 3384 9910 3412 9917 3418 9891 3417 9887
3415 9888 3415 9886 3384 9862
TIME...MOT...LOC 1857Z 336DEG 10KT 3409 9899
AUSTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT WED SEP 5 2012
OKZ045-052130-
JEFFERSON OK-
359 PM CDT WED SEP 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY
UNTIL 430 PM CDT...
AT 357 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RYAN...
MOVING NORTHEAST AT 10 MPH. OTHER STRONG THUNDERSTORMS WERE
DEVELOPING ACROSS SOUTHERN JEFFERSON COUNTY.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
RYAN...SUGDEN AND OSCAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3398 9795 3401 9797 3399 9803 3409 9809
3421 9787 3397 9774 3397 9795
TIME...MOT...LOC 2057Z 245DEG 9KT 3402 9801
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 404 PM CDT WED SEP 5 2012 OKZ021-022-034-035-052130- GREER OK-KIOWA OK-WASHITA OK-BECKHAM OK- 404 PM CDT WED SEP 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREER... NORTHWESTERN KIOWA...SOUTHWESTERN WASHITA AND SOUTHEASTERN BECKHAM COUNTIES UNTIL 430 PM CDT... AT 401 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RETROP... MOVING NORTHEAST AT 10 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... SENTINEL AND RETROP. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3533 9938 3517 9904 3501 9938 3514 9954 TIME...MOT...LOC 2101Z 224DEG 7KT 3513 9941 30
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT WED SEP 5 2012
OKZ041-045>047-050-TXZ090-052145-
JOHNSTON OK-JEFFERSON OK-LOVE OK-MURRAY OK-CARTER OK-CLAY TX-
417 PM CDT WED SEP 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JOHNSTON...
SOUTHEASTERN JEFFERSON...NORTHWESTERN LOVE...SOUTHWESTERN MURRAY...
CARTER AND NORTHEASTERN CLAY COUNTIES UNTIL 445 PM CDT...
AT 414 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 4 MILES SOUTHEAST OF DOUGHERTY TO RUBOTTOM TO 5 MILES
NORTHWEST OF GRADY TO 3 MILES SOUTH OF RYAN...MOVING EAST AT 20
MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
ARDMORE...LONE GROVE...HEALDTON...WILSON...DICKSON...RINGLING...
RYAN...SPRINGER...DOUGHERTY...CORNISH...GENE AUTRY...LEON...
BURNEYVILLE...OVERBROOK...RUBOTTOM...GRADY...OSCAR...TURNER FALLS...
GRAHAM AND MILO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3383 9746 3389 9745 3391 9748 3390 9759
3395 9759 3399 9766 3391 9777 3398 9804
3429 9759 3429 9757 3431 9756 3448 9732
3438 9673 3382 9740
TIME...MOT...LOC 2114Z 289DEG 15KT 3434 9702 3397 9744 3408 9773
3398 9794
30The Norman radar (KTLX), 119 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Fire department reported 1.75 hail in Gene Autry.
Mesonet site at Newport recorded a gust to 78 mph.
Storm chaser reported trees uprooted at the intersection of US-70 and Mayall road on the west side of Ardmore.
Public estimated wind gusts to 60 mph.
The Erick, Oklahoma mesonet recorded a wind gust to 63 mph.
The mesonet site at Hobart recorded a gust to 68 mph at 9:35pm CDT. A gust to 59 mph was also recorded at 9:45pm CDT.
The Hobart ASOS recorded a gust to 71 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399303, 399312, 399307, 399314, 399316, 399319, 399318.